Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 47, NWS Midland/Odessa, TX

July 12, 1997Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 1997, 4:47 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1997, 4:47 PM CDT (21:47 UTC)
Expired
Jul 12, 1997, 8:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 122148
FFWMAF
TXC043-130100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
447 PM CDT SAT JUL 12 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN BREWSTER COUNTY
 
THUNDERSTORMS PRODUCING VERY HEAVY RAINS WERE AFFECTING THE BIG BEND
NATIONAL PARK. DOPPLER RADAR AND LIGHTNING DETECTION AT 445 PM CDT
INDICATED THESE SHOWERS EXTENDED FROM 15 MILES NORTH OF LAJITAS...TO
PANTHER JUNCTION...TO THE RIO GRANDE VILLAGE AT BOQUILLAS. THE
COMMUNITIES OF TERLINGUA...LAJITAS...STUDY BUTTE...AS WELL
LOCALITIES IN THE BIG BEND NATIONAL PARK COULD BE AFFECTED BY FLASH
FLOODING THROUGH 600 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD \AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:43 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 12, 2:43 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
243 PM CDT SAT JUL 12 1997

SHRA AND TSTMS DEVELOPING ACROSS THE WRN AREAS WHERE STRONG HEATING
AND APPARENT PASSING WAVE INTERACT WITH EVOLVING DRYLINE. SURFACE
ANALYSIS INDICATES DRYLINE IS TRAILING SW FROM THE WRN SP INTO FAR
WRN PB WITH LIS FROM MINUS 4 TO 6. KMAF VWP INDICATES DRYLINE
SHOULD CONTINUE TO EVOLVE THRU THE AFTERNOON SETTING UP SOMEWHERE
INVOF OF CENTRAL - ERN PB. ACCORDING TO ETA GRIDDS THE CAPES ACROSS
PB FROM 1000-1500 J/KG WITH WEAK CAP IN PLACE. EXPECT INTENSE
SURFACE HEATING AND WEAK LOW-LEVEL CONVERGENCE INVOF DRYLINE WILL
RESULT IN THE DEVELOPMENT OF WIDELY SCATTERED STORMS. THEREFORE WILL
CONTINUE TREND TO GO ABOVE GUIDANCE POPS. TSTMS TO END WITH LOSS OF
HEATING AS UPPER SUPPORT IS E. LOW-LEVEL MSTR EXPECTED TO REMAIN IN
PLACE THRU TMW AS SURFACE TROF/DRYLINE EXTENDS ACROSS THE CWA FROM
NE TO SW. HOWEVER BROAD AREA OF HIGH PRESSURE TO BUILD OVER THE AREA
RESULTING IN AN INCREASE IN 7H TEMPS THEREBY INHIBITING TSTM
DEVELOPMENT. COORD WITH LBB.

MAF 70/98  20/-
CNM 72/101 10/-
MRF 60/88  20/-
P07 72/97  20/-

MURDOCH/YOUNG

In the hours before

Special weather statement, Jul 12, 11:28 AM CDT, 5 hours 19 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-130500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1127 AM CDT (1027 AM MDT) SAT JUL 12 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

WIDELY SCATTERED AFTERNOON AND EVENING NON SEVERE THUNDERSTORMS ARE
EXPECTED.

AN EVOLVING DRYLINE IS EXPECTED TO BE POSITIONED NEAR A
LAMESA...MIDLAND...FORT STOCKTON LINE BY LATE AFTERNOON. THE
COMBINATION OF STRONG DIFFERENTIAL HEATING AND LOW-LEVEL CONVERGENCE
IN VICINITY OF THE DRYLINE ARE EXPECTED TO RESULT IN THE DEVELOPMENT
OF WIDELY SCATTERED THUNDERSTORMS. AT THIS TIME NO SEVERE STORMS ARE
EXPECTED... HOWEVER SOME STORMS COULD BECOME STRONG PRODUCING GUSTY
WINDS... SMALL HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

MURDOCH/YOUNG

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.